Hail, Beaverhead
- When
- July 7, 1:30 PM MST
- Where
- Beaverhead County, Lima
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.630, -112.600
A trained spotter reported hail sized one inch in diameter.
An approaching Pacific trough provided many of the necessary ingredients for severe weather including moisture, wind shear, upper level jet dynamics, and elevated instability. However, a copious amount of cloud cover during the peak heating of the day prevented the true severe potential from materializing.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
An approaching Pacific trough provided many of the necessary ingredients for severe weather including moisture, wind shear, upper level jet dynamics, and elevated instability. However, a copious amount of cloud cover during the peak heating of the day prevented the true severe potential from materializing. Regardless, scattered showers and thunderstorms developed over the western and southwest mountains before moving out onto the plains that afternoon. Most of these storms stayed below severe limits with the exception of a storm that produced 1 inch hail Beaverhead County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 7, 10:40 AM MST, 2 hours 50 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 1140 AM MDT Sun Jul 7 2019 Updated aviation section .UPDATE... Showers continue to develop over southwest and central Montana as an upper level jet approaches the area. Have raised PoPs this morning across the area based on radar trends. Still some uncertainty regarding the coverage and strength of thunderstorms this afternoon. An upper and mid level jet will provide lift for widespread shower and thunderstorm development this afternoon over central and southwest MT. Shear and instability are favorable favorable for some of the thunderstorms to be severe, however, ongoing showers could limit instability resulting in a lesser thunderstorm threat. Heavy rain will be possible with any thunderstorms that develop and a Flash Flood Watch remains in effect for much of North Central and parts of Southwest Montana. Langlieb && .SYNOPSIS... An upper level trof will approach the region today. As it does, showers and thunderstorms will move from southwest to northeast through the region. Some storms could be severe this afternoon, along with produce very heavy rainfall. Scattered showers continue into Monday, especially over Southwest and Central MT. It will dry out and turn warmer towards mid week, with afternoon highs a few degrees above normal for most areas by Wednesday. && .AVIATION... Updated 1140 AM MDT Sun Jul 7 2019 (18Z TAF issuance) Widespread mid and high level clouds are expected across the area today as an unstable airmass overspreads the area. Thunderstorms are possible at all the TAF sites this afternoon. A few of these storms could be severe, mainly around GTF, LWT and HVR. Brief IFR conditions are possible with the stronger thunderstorms. Showers and thunderstorms will exit the area from west to east later this evening. Langlieb && .PREV DISCUSSION... /ISSUED 430 AM MDT Sun Jul 7 2019/ Today through tonight...The main concern today will be the chance for severe storms and possible flash flooding. With an upper level trof of low pressure moving into Western MT, expect numerous thunderstorms to develop over the region. The storms will move quickly off to the northeast today. However, with ample moisture in place and the air mass becoming unstable this afternoon, severe storms are possible over a good portion of Central MT. The main severe storm threat today will be hail, but a few wind gusts near 60 mph can not be ruled out. Flash flooding could also develop from some of the stronger, slower moving storms. Cloud cover and morning rainfall today could hinder some of the potential for severe storms in a few areas, especially over the western portions of the region. NBM pops were blended with isolated coverage amounts to account for timing differences today into early this evening. Monday...Expect another round of storms, mostly over Central/Southwest MT as the center of the upper level low moves through the region. Temperatures could be close to 10 degrees below normal. For Tuesday though Sunday...Expect a nice warming trend over the region, with afternoon highs forecast to be a few degrees above normal from Wednesday through next Sunday...with NBM temperatures looking on track. There will be a small chance for a passing thunderstorm as we get closer to next weekend, but timing and exact locations are a bit uncertain, thus the NBM for pops looks good at this time. It could also be windy Wednesday night into Thursday over the Northern Rockies and the Cut Bank area. The prior wet/cooler conditions should limit fire concerns a bit. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 78 51 72 50 / 50 40 40 50 CTB 75 46 70 46 / 50 40 30 30 HLN 79 51 75 50 / 70 70 70 70 BZN 80 50 73 47 / 50 50 80 80 WEY 76 43 67 38 / 30 60 80 70 DLN 76 48 70 43 / 70 60 70 70 HVR 81 53 75 52 / 40 50 20 30 LWT 79 51 68 48 / 60 70 70 60 && .TFX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening Blaine...Broadwater... Cascade...Central and Southern Lewis and Clark...Chouteau... Eastern Glacier...Eastern Pondera...Eastern Teton...Fergus... Hill...Jefferson...Judith Basin...Liberty...Meagher...Toole. && http://www.weather.gov/greatfalls
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
144 PM MDT SUN JUL 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 1 W GREAT FALLS 47.51N 111.31W
07/06/2019 CASCADE MT BROADCAST MEDIA
KRTV REPORTED TREE DOWNED AT 1ST AVE NORTH
AND PARK DRIVE. TIME OF THUNDERSTORM WIND
DAMAGE ESTIMATED VIA RADAR.
&&Special Weather Statement
National Weather Service Great Falls MT
158 PM MDT Sun Jul 7 2019
MTZ008-015-072030-
Madison MT-Beaverhead MT-
158 PM MDT Sun Jul 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND SOUTH
CENTRAL BEAVERHEAD COUNTIES UNTIL 230 PM MDT...
At 157 PM MDT, Doppler radar was tracking a strong thunderstorm
cluster centered 12 miles west of Lima, or 40 miles south of Dillon,
moving northeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Dillon, Lima, Dell, Beaverhead Rock State Park, Bannack Pass and
Snowline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4460 11308 4462 11305 4467 11307 4532 11264
4496 11177 4448 11265 4450 11269 4448 11278
4442 11284 4439 11282
TIME...MOT...LOC 1957Z 217DEG 26KT 4465 11285
KJSpecial Weather Statement
National Weather Service Great Falls MT
222 PM MDT Sun Jul 7 2019
MTZ047-072045-
Blaine MT-
222 PM MDT Sun Jul 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BLAINE COUNTY UNTIL
245 PM MDT...
At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Dodson, or 29 miles west of Malta, moving
northeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of east central Blaine
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4874 10832 4858 10831 4856 10835 4844 10835
4844 10841 4841 10841 4839 10851 4861 10865
4881 10826 4875 10826
TIME...MOT...LOC 2022Z 245DEG 26KT 4852 10847
KJSpecial Weather Statement National Weather Service Great Falls MT 224 PM MDT Sun Jul 7 2019 MTZ008-015-072115- Madison MT-Beaverhead MT- 224 PM MDT Sun Jul 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON AND CENTRAL BEAVERHEAD COUNTIES UNTIL 315 PM MDT... At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles east of Dillon, moving northeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sheridan, Virginia City, Ennis, Twin Bridges, Alder, Mcallister, Jeffers and Laurin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4494 11234 4511 11265 4572 11247 4545 11152 TIME...MOT...LOC 2024Z 237DEG 23KT 4515 11236 KJ
Special Weather Statement
National Weather Service Great Falls MT
226 PM MDT Sun Jul 7 2019
MTZ008-015-072115-
Madison MT-Beaverhead MT-
226 PM MDT Sun Jul 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON AND SOUTHEASTERN
BEAVERHEAD COUNTIES UNTIL 315 PM MDT...
At 225 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Lima, or 31 miles south of Dillon, moving northeast at
25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lima, Dell and Snowline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4467 11293 4521 11243 4493 11158 4449 11263
4449 11266
TIME...MOT...LOC 2025Z 232DEG 21KT 4476 11258
KJThe Pocatello radar (KSFX), 170 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported hail sized one inch in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837385.